Interferon-alpha is a predisposing risk factor for carbamazepine-induced hyponatremia: A case of syndrome of inappropriate antidiuresis caused by interferon-alpha therapy
Authors Tanaka M, Kamoi K, Takahashi T
Published 11 August 2008 Volume 2008:1 Pages 21—25
Midori Tanaka, Kyuzi Kamoi, Toru Takahashi
Department of Internal Medicine, Nagaoka Red Cross Hospital, Nagaoka, Niigata, Japan
Abstract: A 31-year-old man had been treated with carbamazepine (CBZ) for 6 years and warfarin with bucolome for 2 years before developing hyponatremia 7 days after an injection of interferon-alpha 2b and starting oral ribavirin for chronic hepatitis C virus infection. Despite the hyponatremia, urinary osmolality exceeded plasma osmolality, and urinary excretion volume decreased markedly after water loading. Restriction of water intake and administration of dimethylchlortetracycline improved the hyponatremia, and lithium therapy maintained the normonatremia for one year. The hyponatremia recovered 6 months after the interferonalpha 2b therapy was completely stopped. In the present case, the syndrome of inappropriate antidiuresis may have been caused by the effect of interferon-alpha 2b on the renal distal tubules that had been sensitized by CBZ. Patients on CBZ therapy should be carefully observed for the development of hyponatremia when they are started on interferon-alpha 2b injections.
Keywords: hyponatremia, carbamazepine, interferon-alpha therapy, other drugs
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]